Q: Retrying Lamictal Advisable?
First let me congratulate you on your psycheducation website. It provides
extremely valuable information about bipolar II that cannot be found elsewhere
on the web.
This is a lamictal related question (and I think perhaps and intersting one),
but first let me give you some background.
My girlfriend has recently been diagnosed bipolar II, although other doctors she
has seen seem to think she has anxious depression. After reading your
website, it seems to me that these are very similar, or perhaps identical
Anyway she has really suffered with depression, feeling suicidal (although not
acting on it) for the past 7 months. She did not respond well to
wellbutrin or effexor (both making her very anxious without helping her
depression at all), but she seemed to improve for a couple of months on a
combination of Depakote (500mg) and Zyprexa (1 or 1.5mg). These are small
doses but she seems to be very sensitive to medications and got very sick when
she was on 1000mg of depakote.
She became very depressed and suicidal again a couple of months ago and a new
psychiatrist we saw felt confident that Lamictal was the answer for her.
She was on it for about 4 weeks, reaching a dose of 75mg (12.5mg-week 1,
25mg-week 2, 50mg-week 3, and 75mg-week 4). Aditionally she was on Remeron
for about two weeks and has been on Klonipan 1mg for the past 7 months.
She really started feeling better by the fourth week on Lamictal and then
suddenly came down with a pretty bad rash over most of her body. It was
not Stevens-Johnson but was bad enough that she had to stop the medications.
My question is whether it would be advisable for her to try Lamictal again with
a slower increase in dosage, after the rash goes away? Does the fact that
she got the rash once mean that she will definitely get it again? Do you
have any experience reintroducing Lamictal to patients who initially had an
allergic reaction to it? Her psychiatrist intended on introducing it to
her very slowly as he was aware of the dangers but perhaps he did not go slow
It seems like Lamictal was exactly the right drug for her and she was finally
starting to smile again and feel better and it would be such a shame if she
could never take it again. Please write back, if at all possible, with any
information you might be able to offer. Additionally, if you would rule
out Lamictal for her, perhaps you could suggest another option?
Thanking you in advance for all of your help and for your wonderful website.
Dear Brian --
Thanks for the encouragement regarding my website. You've done a great job
educating yourself, I can see -- impressive. As for your question re:
re-trying lamotrigine: well, only with extreme, extreme caution and very
low expectations, unfortunately. As you've gathered, the problem is
getting one's immune system sensitized to the stuff, and once that happens, it
is not reversible. However, I have recently read that the group led in
Cleveland by Dr. Joseph Calabrese has been continuing lamotrigine in the face of
rash symptoms, as long as it is not approaching Stevens-Johnson proportions,
particularly not including mucous membrane involvement or fever and other
systemic symptoms. That seems extremely bold to me, but their group has
more experience with this than almost anybody, I think.
I've had some local neurology colleagues try to get
somebody back on Tegretol, which can cause the same kind of problem, after they
had a rash, even using Prednisone to suppress the immune system while the
medication is increased. I haven't tried that myself.
In general, as you've seen, there are other
alternatives like trileptal
and maybe even thyroid,
and verapamil goes under-represented probably. So it probably makes more
sense to tour around through these alternatives before taking the Stevens-J'
risk of a retrial. That's for discussion with her doctor,
Published January, 2002